Arkansas, 2007

Flash Flooding in Arkansas, July 20, 2007

July 20, 2007 · NWS TSA · 2 events in 2 counties and zones

Heavy rains caused flash flooding in Madison and Washington Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Heavy rains caused flash flooding in Madison and Washington Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 20, 2:22 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 20, 2:22 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
322 PM CDT FRI JUL 20 2007

.DISCUSSION...
WEAK SURFACE TROUGH FROM SOUTHEAST CORNER OF
KANSAS INTO MID ARKANSAS...AIDED BY LOWER 70
DEWPOINTS..& SUN IS FOCUS OF CONVECTION THIS
AFTERNOON. SCATTERED / WIDELY SCATTERED SHRA
AND ISOLATED TSRA CARRIED INTO EVENING HOURS.

SURFACE HIGH PUSHING DOWN MISSISSIPPI VALLEY
OVERNIGHT MAY BRING SOME DRIER/COOLER AIR TO
NORTH CENTRAL ARKANSAS BY DAWN.  MORE WIDELY
SCATTERED SHOWERS/ISOLATED THUNDER NOT TO BE
RULED OUT SATURDAY AFTERNOON. UPPER RIDGE ON
SUNDAY SHOULD BE SUFFICIENT TO SUPPRESS PCPN.

GFS  RETROGRADES EASTERN H500 LOW EARLY NEXT
WEEK WHILE WRF HOLDS H500 CLOSER EAST COAST.
LATEST ECMWF LOOKING MORE IN GFS CAMP.  WILL
KEEP EARLY NEXT WEEK DRY..FOR NOW.        GW

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   73  93  72  93 /  20  20   0   0
FSM   70  91  70  91 /  20  20  10  10
MLC   71  90  69  92 /  20  20  10  20
BVO   70  91  68  91 /  20  20   0   0
FYV   68  87  64  88 /  20  20   0   0
BYV   67  85  65  86 /  30  10   0   0
MKO   71  91  69  90 /  20  20  10  10
MIO   69  90  68  91 /  20  20   0   0
F10   71  90  69  91 /  20  20  10  10
HHW   70  89  71  89 /  30  20  10  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...21
LONG TERM....21
Hazardous weather outlook, Jul 20, 12:00 PM CST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT FRI JUL 20 2007

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT FRI JUL 20 2007

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 2 PM.

DISCUSSION...
WIDELY SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER PARTS OF FAR
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS...JUST AHEAD OF A WEAK
COLD FRONT THAT EXTENDS FROM SOUTH CENTRAL KANSAS INTO NORTHERN
ARKANSAS. THE AIRMASS AHEAD OF THIS BOUNDARY HAS BECOME QUITE
UNSTABLE...WITH SURFACE-BASED CAPES RUNNING AROUND 3000 J/KG.
ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED THE REMAINDER OF THE
AFTERNOON...WITH THE GREATEST COVERAGE ALONG AND NORTH OF A TULSA TO
FORT SMITH LINE.

WHILE UPPER SHEAR IS WEAK...THE DEGREE OF INSTABILITY SUGGESTS THAT
A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE INTO THE EARLY EVENING.
DAMAGING WINDS WOULD BE THE PRIMARY SEVERE WEATHER THREAT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...NO HAZARDS.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE CHANCES OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
WEEKEND AS THE FRONTAL BOUNDARY LINGERS OVER THE REGION. DRY WEATHER
IS ANTICIPATED MUCH OF NEXT WEEK AS HIGH PRESSURE PREVAILS AT THE
SURFACE AND ALOFT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Jul 20, 3:35 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
435 PM CDT FRI JUL 20 2007

ARZ011-202200-
MADISON AR-
435 PM CDT FRI JUL 20 2007

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 500 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHWEST ARKANSAS
     MADISON

AT 435 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HUNTSVILLE...MOVING EAST AT 10 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...GEORGETOWN...HARMONY...HUNTSVILLE...
AURORA...JAPTON AND ALABAM.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3605 9355 3621 9378 3606 9393 3587 9379
Special weather statement, Jul 20, 4:22 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
522 PM CDT FRI JUL 20 2007

ARZ011-020-202315-
FRANKLIN AR-MADISON AR-
522 PM CDT FRI JUL 20 2007

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 615 PM CDT
FOR THE FOLLOWING COUNTIES:

IN WEST CENTRAL ARKANSAS
     NORTHEASTERN FRANKLIN

IN NORTHWEST ARKANSAS
     SOUTHWESTERN MADISON

AT 522 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHWEST OF BRASHEARS...MOVING SOUTH AT 5 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...PARADISE...TAFT...MOUNTAIN
TOP...BARNES...TURNERS BEND...CASS...REDDING...SAINT PAUL...COMBS...
BRASHEARS...PATRICK AND DELANEY.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3586 9370 3588 9392 3563 9398 3560 9371

The radar

The Western Arkansas radar (KSRX), 89 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Madison

When
July 20, 4:49 PM CST to 6:00 PM CST
Where
Madison County, Japton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.950, -93.800

Heavy rains caused flooding of secondary roads near Japton.

Flash Flood, Washington

When
July 20, 6:22 PM CST to 8:00 PM CST
Where
Washington County, 2 mi E of Lincoln to 5 mi S of Lincoln
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.950, -94.384

Heavy rains caused water to flow over Highway 62 to the east of Lincoln. Secondary roads were flooded south of Lincoln.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2007Every state in 2007This day in weather historyWarnings in Arkansas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51100, 51101.